Georgia, 2003

Flash Flooding and Hail in Georgia, April 7, 2003

April 7, 2003 · NWS FFC · 5 events in 4 counties and zones

3 flash flood, 1 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 7, 4:00 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 7, 4:00 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT MON APR 7 2003

...UPDATED TO INCLUDE AVIATION DISCUSSION...

.OVERVIEW...WEDGE IN PLACE OVER GA WITH LOW AND TRAILING CDFNT
OVERLOWER MS VALLEY WITH WSW FLOW ALOFT. GFS CONSISTENT BETWEEN
RUNDS, BUT ETA/ECMWF/UKMET SLOWER WITH SOLUTIONS. PREFERED. WILL LET
ESF DIE. WHILE WILL BE AROUND AN INCH OF RAIN TOTAL THIS MORNING,
NOT ENOUGH FOR FLOODING.

.SHORT TERM...AGAIN VERY TOUGH FORECAST DUE MODELS CHANGING AND NOT
CONSISTENT WITHIN SELVES. SCENARIO FOR WEDGE TO WEAKEN TODAY WITH
LOW LEVEL BECOMING WESTERLY NOON ON AS WARM FRONT MOVES SLOWLY TO
NORTH TODAY. RW/TRW OVER AL AND N GA ASSOCIATED WITH SHORTWAVE
ALOFT...WAVE WILL MOVE NORTHEAST TO VA BY TONIGHT. WEDGE RETURNS
TUESDAY AM. SURFACE LOW DEVELOPS TUESDAY UNDER UPPER CUT OFF LOW AND
THEN MOVES OVER SOUTH GA TUESDAY NIGHT...THEN CONTINUES NE.

TEMPS...WENT WITH COOLER MAV HIGHS AS FEEL MODELS NOT HANDLING WEDGE
WELL.

.EXTENDED...
BIG QUESTION IS WHAT DOES SURFACE LOW DO AS PREFFERED SCENARIO OF
UPPER LOW SLOWLING DOWN AND MOVING ACROSS GEORGIA WEDNESDAY INTO
THURSDAY. THIS POSSIBLY CAUSES SURFACE LOW OW LINGER ON COAST AND
DEVELOP A TROF TO WEST...ESSENTIALLY RETROGRADING BACK TO WEST UNDER
APPROACHING UPPER COUT OF LOW...WHILE AT 850-700MB A LOW
DEVELOPS...CAUSING THE POSSIBILITY OF HEAVY RAIN UNDER THE 850MB +
LOW THAT WILL MOVE ACROSS THE NC/GA/TN AREA WEDNESDAY INTO THURSDAY.
THUS ADDED POPPS TO WEDNESDAY AND THURSDAY.

FROM THIS COMES QUESTION OF ASSOCIATED POSSIBLE FLOODING NORTH
TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT. WILL LEAVE DECISION TO DAY
SHIFT AS MODELS NOT REALLY DEFINIITVE ON GUIDANCE.

ALOS QUESTION OF LOWS ON THURSDAY MORNING. TEMPS WILL BE COOLER AS
UPPER LOW PASSES, BUT TO BELOW 40? THIS IMPLIES POSSIBLE FROST, BUT
TOO EARLY TO TELL YET. JUST KEEP IN MIND.

REMINDER OF EXTENDED LOOKS WARMER AND DRY...FOR NOW.

.PRELIMINARY POINT TEMPS/POPS...

KATL 62 74 59 68 / 70 60 30 70
KAHN 59 73 58 65 / 70 60 20 70
KGVL 59 72 56 63 / 70 60 20 60
KRMG 59 75 56 68 / 99 60 50 50
KCSG 65 78 63 73 / 30 40 50 80
KMCN 65 78 63 73 / 30 40 30 80

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...
SHOWERS AND THUNDERSTORMS WITH LOW CEILINGS AND VARIABLE WINDS THIS
MORNING. THERE IS A WEAK WEDGE OVER NE GEORGIA WHICH SHOULD BREAK
DOWN EARLY THIS AFTERNOON. ONCE THIS HAPPENS EXPECT WINDS TO BE MORE
WESTERLY BY THIS EVENING AND THE LOW CLOUDS SHOULD LIFT A BIT. ALSO
EXPECTING A BREAK IN THE PRECIP BETWEEN 18Z MON AND 06Z TUE AS THERE
IS ABOUT 6 TO 12 OUR LAG BETWEEN 1ST WAVE MOVING INTO THE AREA NOW
AND SECOND WAVE THAT WILL BE OVER THE STATE LATE TONIGHT. THIS IS
ALSO ABOUT THE SAME TIME THAT THE WEDGE IS EXPECTED TO LOOSEN ITS
GRIP OVER NE GA.
Hazardous weather outlook, Apr 7, 5:00 AM EST, 18 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TODAY A FEW POSSIBLY
SEVERE.

.SYNOPSIS...
HIGH PRESSURE OVER NORTHEAST GEORGIA TODAY WILL GIVE WAY TO A COLD
FRONT MOVING INTO NORTH GEORGIA THIS AFTERNOON. INCREASED MOISTURE
AND INSTABILITY ACROSS THE STATE WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA. A FEW MAY BECOME SEVERE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WITH THUNDERSTORMS WILL BE HAIL TO THE SIZE OF
QUARTERS...PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

.DISCUSSION...
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS OVER ALABAMA IS
ASSOCIATED WITH AN UNSTABLE AIR MASS AND A STRONG UPPER-LEVEL
DISTURBANCE MOVING EAST. MARGINAL INSTABILITY IS EXPECTED OVER
GEORGIA TODAY WITH CAPES RANGING FROM 1000 TO 1200 AND LIFTED
INDICES AROUND MINUS 2 TO MINUS 3. THE MOST UNSTABLE AIR OVER
GEORGIA WILL BE OVER CENTRAL AND SOUTHERN PORTIONS OF THE STATE.
RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA TODAY.

.FOR SPOTTERS...
SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION
OVERNIGHT AND REMAIN ALERT IN CASE ACTIVATION IS NEEDED.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAIN
ASSOCIATED WITH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 7, 4:53 AM EST, 25 minutes before
GAZ076-071045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 AM EDT MON APR 7 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
JEFFERSON COUNTY UNTIL 645 AM EDT...

AT 540 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF STAPLETON...MOVING NORTHEAST AT
35 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 645 AM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
April 7, 5:18 AM EST
Where
Jefferson County, Wrens
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.055, -82.418 (the zone’s center; the record gives no point)

The Wrens Police Department reported quarter-sized hail.

Heavy Rain, Troup

When
April 7, 7:55 AM EST
Where
Troup County, La Grange
Reported by
EMERGENCY MANAGER
Coordinates
33.034, -85.028 (the zone’s center; the record gives no point)

The Troup county 911 center reported that very heavy rain was resulting in street flooding. Several streets in the city had water standing on them.

Flash Flood, Troup

When
April 7, 10:30 AM EST to 1:30 PM EST
Where
Troup County, Countywide
Property damage
$25,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.034, -85.028 (the zone’s center; the record gives no point)

The Troup county Emergency Management Director and the Troup county Road Department reported that there was substantial flooding ongoing in the county. Numerous roads were flooded and several creeks were out of their banks. At least three homes were also flooded. Several roads had to be closed, including John Loveless Road and Lower Big Springs Road.

Flash Flood, Meriwether

When
April 7, 11:20 AM EST to 1:20 PM EST
Where
Meriwether County, Countywide
Reported by
UTILITY COMPANY
Coordinates
33.200, -82.383

The Greenville Water Department reported that numerous roads were flooded in the area.

Flash Flood, Pike

When
April 7, 11:20 AM EST to 1:20 PM EST
Where
Pike County, Countywide
Reported by
DEPT OF HIGHWAYS
Coordinates
33.092, -84.389 (the zone’s center; the record gives no point)

The Pike County Road Department reported that numerous roads across the county were flooded with water flowing across them.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349602, 5348808, 5348807, 5348805, 5348806.